Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Dodge City, KS

May 7, 1998Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1998, 5:01 PM CDT for Stanton County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 5:01 PM CDT (22:01 UTC)
Expired
May 7, 1998, 5:50 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:14 PM CDTHail 0.88Johnson, KSCompletely covered the ground.
May 7, 5:32 PM CDTHail 1.75Johnson, KS
May 7, 5:45 PM CDTThunderstorm Wind 52Johnson, KS
May 7, 5:55 PM CDTHail 1.75Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS1 KDDC 072200 RRA
SVRDDC
KSC187-072250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 550 PM CDT

* AT 458 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTHWEST OF MANTER MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED
  MANTER                       BY 530 PM CDT
  JOHNSON                      BY 530 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 7, 2:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU MAY 07 1998

...MAIN FORECAST CHALLENGE IS CHANCE FOR CONVECTION FRIDAY NIGHT...

18Z SFC ANALYSIS SHOWED CWA STILL BEING INFLUENCED BY A WEAK HIGH
PRESSURE RIDGE. A FEW SHOWERS OR SOME VIRGA HAVE PERSISTED IN THE
NORTHERN ZONES ALL DAY WITH SATELLITE SHOWING A LOT OF CU DEVELOPING
IN THE WEST. ETA MODEL IS PREFERRED TODAY AS IT WAS THE CLOSEST
WITH THE 18Z PROG. FOR TONIGHT...WILL CARRY A SLIGHT CHANCE POP IN
THE NORTH AND WEST TO COVER FOR A SHOWER OR TWO DURING THE EVENING.
CLOUDS WILL CONTINUE TO PUSH EAST OVERNIGHT WITH MAINLY PARTLY
CLOUDY SKIES. GUIDANCE TEMPS FOR LOWS LOOK PRETTY GOOD.

FRIDAY...HIGH PRESSURE RIDGE GETS PUSHED EAST AS A STRONG SFC LOW
PRESSURE SYSTEM AND ASSOCIATED SHORTWAVE BEGIN TO PUSH INTO THE
WESTERN PLAINS. MAIN IMPACT OF THIS SYSTEM WILL NOT BE FELT IN THE
CWA UNTIL LATER IN THE AFTERNOON...AND THEN ONLY IN THE WESTERN
COUNTIES. WILL CARRY A CHANCE POP FOR TSTMS IN THE WEST AS GOOD LIFT
ALONG THE BOUNDARY MOVES INTO THE AREA. MOISTURE INCREASES AHEAD OF
THIS SYSTEM AND SHOULD SEE ALL AREAS BECOME MOSTLY CLOUDY BY LATE IN
THE DAY. WILL AGAIN STICK CLOSE TO GUIDANCE VALUES FOR HIGHS AS
TEMPS SHOULD HAVE ENOUGH TIME TO REACH THEM BEFORE TOO MANY CLOUDS
MOVE IN.

FRIDAY NIGHT...SFC LOW BEGINS TO TRACK EASTWARD. BOUNDARY STILL
CLOSE TO THE WESTERN ZONES DURING THE EVENING AND WILL LIKELY SEE A
FEW THUNDERSTORMS THERE. THE REST OF THE CWA SHOULD NOT GET ANY
PRECIP UNTIL THE LOW MOVES FARTHER EAST AND PUTS THE REGION INTO
GOOD UPSLOPE. THE CONVECTIVE ACTIVITY SHOULD NOT LAST MORE THAN A
FEW HOURS BEFORE THE UPSLOPE STABILIZES THE ATMOSPHERE AND THE
PRECIP BECOMES JUST LIGHT RAIN OVER THE ENTIRE AREA. LOW TEMPS
SHOULD BE A BIT ABOVE GUIDANCE AS CLOUD COVER WILL HELP KEEP THEM
UP.

SATURDAY...SFC LOW CONTINUES TO DRIFT SLOWLY EAST ACROSS NORTHERN
TEXAS...KEEPING THE DDC CWA IN THE UPSLOPE OVERCAST RAINY
CONDITIONS. TEMPS TO STAY COOL AND HAVE GONE SLIGHTLY BELOW
GUIDANCE. MOST AREAS PROBABLY WILL NOT GET OUT OF THE 50S.

.DDC...NONE.

DDC 049/069 051/058 047 -16
GCK 048/070 050/057 046 217
EHA 047/072 050/060 046 247
LBL 047/072 051/059 048 247
HYS 045/066 049/056 046 216
P28 051/070 054/061 050 -16

PARKIN

In the hours before

Special weather statement, May 7, 11:07 AM CDT, 5 hours 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT THU MAY 07 1998

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

SYNOPSIS: THE ATMOSPHERE OVER SOUTHWEST KANSAS CONTINUES TO BE
SLIGHTLY UNSTABLE TODAY. THIS INSTABILITY COMBINED WILL COLD
TEMPERATURES ALOFT WILL KEEP SOME SCATTERED SHOWERS GOING. THERE IS
A SLIGHT CHANCE FOR A THUNDERSTORM TO DEVELOP LATE THIS AFTERNOON OR
EVENING...MAINLY SOUTH AND EAST OF A LINE FROM ST JOHN TO ASHLAND.
ANY STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND BRIEF HEAVY
RAINFALL...NO SEVERE WEATHER IS EXPECTED.

PARKIN
Local storm report, May 7, 2:18 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 SE FRIEND               KS   0.75 INCH HAIL
05/06/98   FINNEY

0522 PM    10 SE FRIEND              KS   0.88 INCH HAIL
05/06/98   FINNEY                         COVERED GROUND

0612 PM    13 N PIERCEVILLE          KS   0.75 INCH HAIL
05/06/98   FINNEY

0820 PM    2 ENE KINGSDOWN           KS   0.75 INCH HAIL
05/06/98   FORD

0822 PM    2 E KINGSDOWN             KS   1.00 INCH HAIL
05/06/98   FORD

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:13 PM CDTTornado WarningDDCFord32 min
May 6, 7:45 PM CDTSevere Thunderstorm WarningDDCFord30 min
May 6, 8:16 PM CDTSevere Thunderstorm WarningDDCFord29 min
May 6, 8:28 PM CDTSevere Thunderstorm WarningDDCClark, Meade62 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningDDCComanche62 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningDDCStanton64 min
May 7, 6:15 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.